Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 175, NWS Grand Forks, ND

September 11, 2018Marshall County, Minnesota; Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 11, 2018, 6:26 PM CDT for Marshall County, Minnesota; Walsh County, North Dakota. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2018, 6:26 PM CDT (23:26 UTC)
Expired
Sep 11, 2018, 6:49 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, MN, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 96 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:29 PM CDTTSTM WND DMGMinto, NDA FEW LARGE 4 TO 6 INCH BRANCHES BROKEN DOWN. NEARBY PERSONAL WEATHER STATION REPORTED SUSTAINED WINDS OF 44 MPH AND PEAK WINDS OF 55 MPH.
Sep 11, 6:30 PM CDTHAIL 12 Ene Minto, ND
Sep 11, 6:40 PM CDTHAIL 15 Nnw Radium, MNA FEW DIME TO QUARTER SIZED HAIL ALOMG WITH VERY HEAVY RAINS AND STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

384 
WUUS53 KFGF 112326
SVRFGF
MNC089-NDC099-120030-
/O.NEW.KFGF.SV.W.0175.180911T2326Z-180912T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
626 PM CDT TUE SEP 11 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marshall County in northwestern Minnesota...
  Southeastern Walsh County in northeastern North Dakota...

* Until 730 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located over Minto, or 8
  miles south of Grafton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Warsaw around 630 PM CDT.
  Big Woods around 645 PM CDT.
  Argyle and Stephen around 705 PM CDT.
  Florian around 725 PM CDT.

This includes Interstate 29 between mile markers 163 and 177.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4829 9655 4822 9719 4820 9744 4838 9748
      4854 9669 4854 9667
TIME...MOT...LOC 2326Z 253DEG 30KT 4830 9733 

HAIL...1.00IN
WIND...60MPH
 
$$

AM
1 follow-up statement
653 
WWUS53 KFGF 112349
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
649 PM CDT TUE SEP 11 2018

MNC089-NDC099-112359-
/O.CAN.KFGF.SV.W.0175.000000T0000Z-180912T0030Z/
Marshall MN-Walsh ND-
649 PM CDT TUE SEP 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL AND
SOUTHEASTERN WALSH COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4829 9655 4822 9719 4820 9744 4838 9748
      4854 9669 4854 9667
TIME...MOT...LOC 2347Z 253DEG 30KT 4836 9705 

$$

AM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:57 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 11, 2:57 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Tue Sep 11 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM CDT Tue Sep 11 2018

Gusty southerly winds continue into late afternoon, some briefly to
40 mph in the Red River Valley. Winds are expected to gradually
diminish towards sunset before subsiding and shifting out of the
northwest towards morning as a cold front moves through. This cold
front is currently making its way into the western CWA sparking some
showers near the international border between the Devils Lake Basin
and Turtle Mountains. A notable shortwave trough visible on water
vapor is making its way into the region from central North Dakota
which will initiate thunderstorms along the cold front. Clusters of
thunderstorms are expected to develop mainly north of US 2 where the
cap is expected to erode coincident with better forcing. CAMs
continue to indicate this occuring around Devils Lake into the
northern Red River Valley between 5-6 PM. These storms move east
across the northern Valley into northwest Minnesota until
dissipating around 10 PM. A few storms could be severe with hail and
gusty winds to 60 mph due to moderate instability that has formed
juxtaposed with wind shear of 30-40 kt.

The cold front makes it as far southeast as west-central Minnesota
before stalling then returning northward as a warm front into
Wednesday. This will initiate additional showers and thunderstorms
early Wednesday morning the next wave moves through southwest flow
aloft. After a brief lull in rain chances, thunderstorms build along
and north of the warm front extending southwest/northeast across the
CWA. Given very steep mid level lapse rates and strong shear
expected, some stronger storms could produce hail and gusty winds,
although storms will be elevated on the cooler side of the warm
front. The very strong lapse rates come with a stout cap that should
prevent convection on the warm side of the front. This will also
allow temperatures to reach into the mid 80s as clouds retreat
northward, whereas north of the front highs struggle to reach into
the 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM CDT Tue Sep 11 2018

Impacts for the extended time frame continue to revolve around
precip chances in the active 500mb southwest flow aloft. With the
upper air pattern providing upper support or lift with embedded
speed maxes periodic shower and thunderstorm chances will persist
through the rest of the week and into the weekend until a pattern
change occurs. That appears to occur with a cold frontal passage
early next week though model guidance remains widely spread when the
drier, cooler and more stable air finally filters into the northern
plains. Until then will see the potential for wide ranging temps
across the area with the south seeing afternoon highs in the 70s and
80s with lows in the 50s and 60s. The north will have more daytime
clouds and lower temps with a few intrusions of dry air allowing for
lows to drop into the 40s in the Devils Lake basin. With the cool
down early next week highs will be in the 50s and 60s by Tuesday and
lows in the 30s and 40s for the entire region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1258 PM CDT Tue Sep 11 2018

VFR with gusty winds continue through the afternoon at all sites,
save DVL, GFK, and TVF as VCTS will be possible between 22-04Z. A
cold front will move through the region this evening shifting
stout winds out of the S/SSE to NW. Winds then slacken and shift
out of the N/NNE towards early morning as the front pushes further
into Minnesota.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...CJ
LONG TERM...JK
AVIATION...CJ
Hazardous weather outlook, Sep 11, 4:55 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
455 PM CDT Tue Sep 11 2018

MNZ001-002-004>009-013>016-NDZ008-016-026>030-054-122200-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Pembina-Eastern Walsh County-Nelson-Grand Forks-
Griggs-Steele-Traill-Western Walsh County-
455 PM CDT Tue Sep 11 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible early this evening.
One inch hail and wind gusts up to 60 miles per hour are the main
hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of thunderstorms throughout, but the next
chance for thunderstorms capable of producing quarter sized hail
and winds up to 60 mph is Wednesday evening, mainly north of
highway 200.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-022>024-027>032-040-NDZ006-007-014-015-024-038-039-049-
052-053-122200-
Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Towner-Cavalier-Benson-Ramsey-Eddy-Barnes-Cass-Ransom-Sargent-
Richland-
455 PM CDT Tue Sep 11 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of thunderstorms throughout, but the next
chance for thunderstorms capable of producing quarter sized hail
and winds up to 60 mph is Wednesday evening, mainly north of
highway 200.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 11, 5:28 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
528 PM CDT TUE SEP 11 2018

NDZ016-026-027-054-112330-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-
Grand Forks ND-
528 PM CDT TUE SEP 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTHEASTERN WALSH COUNTIES UNTIL 630 PM
CDT...

At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pisek to Michigan. Movement was east at 20
mph.

Dime size hail will be possible with these storms.

Strong thunderstorms will be near...
  Fordville and Park River around 530 PM CDT.
  Pisek around 540 PM CDT.
  Conway and Forest River Colony around 545 PM CDT.
  Veseleyville around 600 PM CDT.
  Voss and Forest River around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4841 9713 4840 9715 4839 9716 4838 9715
      4838 9713 4837 9714 4837 9716 4836 9715
      4800 9747 4800 9817 4841 9784
TIME...MOT...LOC 2228Z 277DEG 17KT 4830 9779 4804 9808

AM
Local storm report, Sep 11, 5:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT TUE SEP 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 NNE FORDVILLE         48.27N 97.76W
09/11/2018  E1.00 INCH       Walsh              ND   PUBLIC

            GUSTY WINDS AND HEAVY RAINS ACCOMPANIED THE HAIL.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:55 PM CDTSevere Thunderstorm WarningFGFMarshall35 min
Sep 11, 5:28 PM CDTSpecial Weather StatementFGFWalsh62 min
Sep 11, 5:32 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.